Document Type

Article

Publication Date

6-24-2020

Abstract

Levetiracetam is a widely used, effective and usually well-tolerated anti-epileptic medicine. It is mostly excreted by kidneys and requires dose adjustment according to the glomerular filtration rate. Very few case reports have been published in the literature about levetiracetam causing acute kidney injury (AKI). We present a case of a 26-year-old male with a seizure disorder on levetiracetam, presented with status epilepticus requiring intubation for airway protection. He received 4 g of intravenous levetiracetam as a loading dose and continued with a maintenance dose of 750 mg intravenous every 12 hours. He had signs of AKI on day two and creatinine eventually reached a maximum level of 12.2 mg/dL. His kidney function improved to his new baseline in a period of 30 days without requiring renal replacement therapy. He did not have significant rhabdomyolysis and his kidney function started improving right after his anti-epileptic therapy was switched to valproic acid pointing towards levetiracetam as the primary cause of kidney injury. Clinicians should be aware that levetiracetam can cause AKI on patients with a seizure disorder, especially when administered in high doses. Kidney function should be monitored closely and patients should be treated aggressively with intravenous fluids when they have any signs of rhabdomyolysis to prevent further kidney damage.

Creative Commons License

Creative Commons Attribution 4.0 License
This work is licensed under a Creative Commons Attribution 4.0 License.

Included in

Nephrology Commons

Share

COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.